Often the biggest obstacle deterring heroin addicts from seeking treatment or simply quitting altogether is the uncomfortable detoxification process that is the first step in the recovery process.
DISCLAIMER: Please note that this post may contain some affiliate links. Click here to learn more
How Can Heroin Withdrawal Kill You?
The physical and psychological symptoms of heroin withdrawal can feel overwhelming and heroin – or any opioid – withdrawal can be fatal if attempted without medical supervision.
One common mistake, made by those attempting home detox from heroin or opioids, is to simply assume that the pain and discomfort they are experiencing is only temporary and that it will soon pass when given enough time.
Some of these symptoms may include dysphoria, insomnia, nausea, chills, vomiting, diarrhea, or other typical flu-like symptoms.
While it is true that, in most cases, these symptoms will peak between three to five days and will pass over the course of time, fatal reactions to a select few of these symptoms are a rare but very real possibility.
The dangers are most prevalent in two of the previously mentioned symptoms: vomiting and diarrhea.
Both vomiting and diarrhea are the body’s natural processes of cleansing the body of foreign substances but also result in a significant loss of hydrating fluids – mainly water – from the body.
If you’ve ever sought medical attention for typical flu-like symptoms, medical professionals will likely advise you to drink plenty of fluids throughout the duration of your illness.
This is because dehydration and elevated blood sodium, or hypernatraemia, can cause heart failure and result in cardiac arrest.
In addition to the physical symptoms directly associated with death, certain psychological factors during withdrawal can make a person more likely to harm themselves.
For example, it’s long been known that depression and substance abuse often go hand-in-hand; depression can lead to drug abuse, or drug abuse can lead to depression.
Regardless of the origins of depression, the withdrawal period for recovering addicts will often enhance self-destructive behaviors.
Throughout this period, a person in withdrawal may experience not only amplified depression but also depersonalization, severe panic attacks, and hallucinations.
This altered state of mind and extreme discomfort can increase suicidal tendencies in those going through heroin withdrawal.
In fact, Psychology Today estimates the rate of suicide amongst substance abusers who fail to seek treatment to be approximately 45%.
If you’re attempting detox from heroin at home, the mere risk of relapse could be enough to cause death. During the detoxification process, the body is in the process of reducing opioid levels from the system, thus, decreasing tolerance levels for the drug.
That means if a person successfully made it just a few days into sobriety but then relapsed, their body would be incapable of tolerating the stronger dose, resulting in a possibly fatal overdose.
For these reasons, we recommend that professional, medical supervision should always be considered when an addict is ready to pursue sobriety.
While it is possible to overcome the pain and discomfort of heroin withdrawal by yourself, there are several complications that only clinical professionals will have the knowledge to recognize, and be subsequently equipped and ready to address during the recovery period.
The desire to live a sober life is commendable, but the process by which you achieve sobriety from heroin or other opioid-based drugs is a critical choice.
Opioids are also known as prescription painkillers and are derived from the opium poppy plants. Heroin, Percocet, and Lortab are common opioids but often get confused with methamphetamine even though they are in two completely different categories.
They are only prescribed for chronic and intense pain. Post-surgical patients, individuals on hospice, and patients undergoing cancer treatments are rightfully prescribed opioids to ease their pain however this overly addicting class of prescription medication is overprescribed and sold on the back market, resulting in the well-known opioid epidemic which affects five million individuals in the United States each year and is responsible for 17,000 deaths each year in the United States.
Opioid overdose is responsible for opioid-related deaths however opioid withdrawal, although not deadly, is responsible for opioid dependence; the reason why individuals keep using opioids is to prevent the gruesome withdrawal side effects such as bone pain, nausea, diarrhea, and intense stomach cramps.
Opioids can be divided into naturally occurring, semisynthetic, and synthetic opioids. Naturally occurring opioids are extracted from the opium poppy whereas semi-synthetic opioids use a chemical process after extracting natural opioids.
Synthetic opioids are made using complete chemical synthetic with no natural ingredients involved. The following includes the most abused opioids used for pain relief in the United States:
- Morphine (naturally occurring opioid)
- Codeine (naturally occurring opioid)
- Heroin (semi-synthetic opioid)
- Oxycodone (semi-synthetic opioid)
- Oxymorphone (semi-synthetic opioid)
- Hydrocodone (semi-synthetic opioid)
- Buprenorphine (synthetic opioid)
- Methadone (synthetic opioid)
- Fentanyl (synthetic opioid)
Different opioids affect the body at different rates. Some are fast acting meaning their effects take place in a short amount of time and are then eliminated from the body soon after where, medium and long acting opiates take longer to produce effects and stay in the body for a longer duration of time.
Also, there are different strengths depending on the specific type of opioid. For example, fentanyl is 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin.
Regardless of the potency and duration of action, the signs and symptoms of opioid intoxication are all the same and are listed below:
- Pupillary constriction
- Slurred speech
- Respiratory depression (slow shallow breathing)
Detoxing from any kind of opioid can be life-threatening. For this reason, the safest way to detox is under medical care.
As uncomfortable as withdrawal symptoms are, they aren’t usually life-threatening. However, they are uncomfortable and painful enough to make at-home detox dangerous.
It is during an at-home detox that a person begins to crave heroin while also experiencing withdrawal symptoms. To relieve their pain, they use heroin.
However, now that they are clean, their body is no longer accustomed to the drug. They may return to using the same amount as they previously did, but it can be overwhelming for their body, causing an overdose and death.
PLEASE LEAVE A COMMENT: If this post was helpful or if you have anything you want us to write on. Thank You much Love 🙂 ❤